What are opiates?
Opiates are powerful drugs derived from the poppy plant that have been used for centuries to relieve pain. Also known as narcotics, opiates can be natural or synthetic. The natural opiates include opium, morphine, and codeine. Other substances, called opioids, are man-made. These substances are like opiates in that they are most often used to treat chronic or severe pain and are also highly addictive. These substances include Dilaudid, Demerol, Oxycodone, Vicodin, Fentanyl, Methadone, and Darvon. Heroin is an opioid manufactured from morphine. Heroin has no medicinal uses; it is used for its ability to give the user a feeling of euphoria.
What are warning signs?
The reaction a user experiences from the opiate is directly related to several factors including length of time, quantity of use, method of use, and the source of the opiate. If a user gets his/her opiate from the street versus the pharmacy, it is usually mixed with numerous other substances, some of which are potentially deadly. Under a doctor's supervision and with responsible use by a patient, opiates are effective painkillers; however, even appropriate use over long term can lead to dependence. When a person becomes dependent, finding and using the drug often becomes the main focus in life. Users may "doctor shop" and go to several different physicians with complaints of pain and requests for opiates. Users may seek suppliers from the Internet or the streets; these activities are dangerous and illegal.
What are the effects?
Effects of opiate use can vary depending on the method of use. The user may have a flushed appearance and complain of dry mouth. The user may also notice periods of "nodding off" or going back and forth between feelings drowsy and alert. The user may also complain about his/her limbs feeling extremely heavy. These effects will most likely disappear within a few hours, as the opiate wears off. Excessive use of opiates can cause a slowdown in activity of the respiratory center in the brain stem, which results in decreased breathing rate or shut down breathing altogether. When someone overdoses on an opiate, it is the action of the opiate on the brain stem's respiratory centers that can cause the person to stop breathing and die. Over time, opiate users may develop infections of the heart lining and valves, skin abscesses, and congested lungs. Infections from unsterilized paraphernalia can cause illness such as liver disease, tetanus (lockjaw), and serum hepatitis.
With use over time, the user may notice he/she is not getting the same effect from the amount of drug being used. This is called tolerance. The user must now increase the amount of the drug being used to achieve the same effect. When an opiate-dependent person stops taking the drug, withdrawal usually begins within 4-6 hours after the last dose. Symptoms may include uneasiness, diarrhea, abdominal cramps, chills, sweating, nausea, runny eyes, and runny nose.
How can someone get help?
The first step is to determine if there is a problem. A Certified Addictions Counselor can effectively perform an assessment to determine what level of care is most appropriate. For a free confidential assessment, call the Illinois Institute for Addiction Recovery at (800) 522-3784. An assessment can be completed 24 hours a day, 7 days a week. Appointments are preferred, but walk-ins are always welcome.
Sources: National Institute on Drug Abuse, National Institutes of Health, American Psychiatric Association